Illinois, 2013

Damaging Wind in Illinois, September 19, 2013

September 19, 2013 · NWS DVN · 1 event in 1 county or zone

Thunderstorms that developed ahead of a cold front moving into the Upper Midwest on the afternoon on September 19, 2013 continued to weaken as they moved eastward into northwest Illinois in the evening. There was an isolated report of wind damage to trees and power lines as the thunderstorms moved through Jo Daviess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms that developed ahead of a cold front moving into the Upper Midwest on the afternoon on September 19, 2013 continued to weaken as they moved eastward into northwest Illinois in the evening. There was an isolated report of wind damage to trees and power lines as the thunderstorms moved through Jo Daviess County. Rainfall amounts ranged 1 to 2 inches across northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 19, 5:59 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 19, 5:59 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT THU SEP 19 2013

.SYNOPSIS...
ISSUED AT 325 PM CDT THU SEP 19 2013

12Z UA ANALYSIS HAS A PLUME OF DEEP MOISTURE RUNNING FROM MEXICO
INTO THE UPPER MIDWEST. DEW POINTS WERE IN THE MID AND UPPER TEENS
AT 850MB. A LLJ RAN FROM WEST TEXAS TO LAKE MICHIGAN WHILE AN 850MB
COLD FRONT RAN FROM NORTHWEST MINNESOTA INTO SOUTHEAST COLORADO.

18Z SFC ANALYSIS HAD THE MAIN COLD FRONT FROM WESTERN MINNESOTA INTO
SOUTHWEST KANSAS. AHEAD OF THE FRONT...SEVERAL WEAK LOWS RAN FROM
THE PANHANDLE OF OKLAHOMA TO NEAR KDLH ALONG A SECONDARY BOUNDARY.
DEW POINTS WERE IN THE 60S WITH POCKETS OF LOW 70S ACROSS THE
MIDWEST. BEHIND THE COLD FRONT...DEW POINTS DROPPED OFF INTO THE 40S
AND 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 325 PM CDT THU SEP 19 2013

CONVECTION WILL CONTINUE TO DEVELOP AND INCREASE IN AREAL COVERAGE
THROUGH SUNSET ACROSS IOWA. SOME OF THE STRONGER INITIAL STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WINDS UP TO 40 MPH. THE RISK
OF SEVERE STORMS IS LOW AND WOULD ONLY BE A THREAT THROUGH SUNSET.

AFTER SUNSET...RAIN WILL BECOME WIDESPREAD ACROSS THE CWFA WITH
HEAVY RAIN LIKELY UNTIL THE COLD FRONT MOVES THROUGH LATE TONIGHT.
GENERAL RAINFALL AMOUNTS OF 0.75 TO 1.20 INCHES ARE EXPECTED. THERE
WILL BE BANDS OF RAINFALL THAT WILL PROBABLY EXCEED 1.5 INCHES WITH
ISOLATED AMOUNTS OVER 2 INCHES POSSIBLE.

RAIN WILL END OVER THE NORTHWEST THIRD OF THE CWFA LATE TONIGHT ONCE
THE COLD FRONT MOVES THROUGH.

FRIDAY...RAIN WILL END OVER THE SOUTHEAST TWO THIRDS OF THE CWFA
FROM WEST TO EAST DURING THE MORNING. BREEZY...COOLER...AND LESS
HUMID CONDITIONS WILL BE SEEN DURING THE AFTERNOON WITH CLEARING
SKIES.                              ..08..

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU SEP 19 2013

PLEASANT EARLY FALL WEATHER AFTER TONIGHT.

OVERVIEW...INITIALIZATION AND VERIFICATION AVERAGE WITH BL TEMPERATURES
TOO HIGH AND RH VALUES OVERALL A BIT TOO DRY. VERIFICATION AND RUN TO
RUN CONTINUITY ARE GOOD WITH TIGHT INTER-SOLUTION SPREADS. A 60/40 MIX
OF HI-RES ECMWF AND GFS IS PREFERRED WHICH HAS ONLY MINOR IMPACTS...MAINLY
ON LOW POPS TUESDAY. LOW HUMIDITY...LIGHT WINDS AND MILD TEMPERATURES
TO MAKE FOR NICE OUTDOOR WEATHER THIS WEEKEND INTO MIDDLE OF NEXT WEEK.

FRIDAY NIGHT THROUGH MONDAY...NEARLY PERFECT WEATHER WITH LIGHT WINDS...MOSTLY
CLEAR TO CLEAR SKIES AND MODERATE HUMIDITIES. LOWS MAY NEED TRIMMING
A FEW DEGREES SATURDAY AND SUNDAY AM BUT NOT ENOUGH TO CAUSE ANY FROST
CONCERNS. MINS MOSTLY IN THE 40S WITH HIGHS UPPER 60S TO THE MIDDLE
70S.

TUESDAY...PARTLY CLOUDY SKIES WITH SPRINKLES POSSIBLE OR A LOW CHANCE
OF A LIGHT SHOWER WITH PASSING WEAK UPPER LEVEL DISTURBANCE. ANY RAIN
AMOUNTS TO BE VERY LIGHT. TEMPERATURES BACK TO NEAR NORMAL WITH LOWS
IN THE 50S AND HIGHS IN THE MID TO UPPER 70S.

WEDNESDAY AND THURSDAY...WARMING TREND AND STILL FAIR AS SOUTH WINDS
INCREASE WITH HIGHS UPPER 70S TO MIDDLE 80S AND LOWS UPPER 50S TO LOWER
60S. DEEP TROUGH AND STRONG HIGH PRESSURE OVER MID ATLANTIC A VERY FAVORABLE
SET UP WITH OPEN GULF AND CONTINUED STRONG SW MONSOON PATTERN FOR ANOTHER
GOOD RAIN EVENT LATE NEXT WEEK WITH THE NEXT FRONTAL SYSTEM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 644 PM CDT THU SEP 19 2013

LINE OF STRONG TO SEVERE STORMS SHOULD BE WELL EAST OF THE
MISSISSIPPI RIVER BY 03Z. EXPECT LIGHT TO MODERATE RAIN WITH MVFR
CIGS AND VSBYS AFTER THE LINE OF STORMS MOVE THROUGH. CONDITIONS
WILL IMPROVE TO VFR WITH A COLD FRONTAL PASSAGE EXPECTED BETWEEN
06Z AND 10Z. VFR CONDITIONS WILL CONTINUE THROUGH FRIDAY WITH
NORTHWEST WINDS GUSTING TO AROUND 20 KTS FROM LATE MORNING THROUGH
THE AFTERNOON.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...DLF
Hazardous weather outlook, Sep 19, 3:51 AM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT THU SEP 19 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND THIS MORNING...ESPECIALLY
OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS. LIGHTNING IS THE MAIN
HAZARD WITH THESE STORMS. BRIEF HEAVY RAINFALL WILL ALSO ACCOMPANY
THE STORMS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD
FRONT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST
OF THE MISSISSIPPI RIVER. DAMAGING WINDS AROUND 60 MPH WOULD BE
THE PRIMARY THREAT...FOLLOWED BY HAIL TO AROUND ONE INCH IN
DIAMETER. IN ADDITION...THE THREAT FOR HEAVY RAINFALL EXISTS
WITH 1 TO 2 INCH RAINFALL AMOUNTS POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 19, 5:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     ANAMOSA                 42.11N 91.28W
09/19/2013  E50 MPH          JONES              IA   PUBLIC

0620 PM     TSTM WND DMG     WASHINGTON              41.30N 91.69W
09/19/2013                   WASHINGTON         IA   LAW ENFORCEMENT

            TREES DOWN, ROOF AND VEHICLE DAMAGE AT WASHINGTON GOLF
            AND COUNTRY CLUB. TIME ESTIMATED FROM RADAR DATA.

&&

DLF
Local storm report, Sep 19, 6:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             OLIN                    42.00N 91.14W
09/19/2013  E1.00 INCH       JONES              IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

DLF
Local storm report, Sep 19, 6:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       3 ENE MARION            42.05N 91.54W
09/19/2013  M0.82 INCH       LINN               IA   TRAINED SPOTTER

            20 MINUTE RAINFALL.

&&
Local storm report, Sep 19, 6:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     HIAWATHA                42.05N 91.68W
09/19/2013                   LINN               IA   PUBLIC

            5 INCH BRANCH DOWN. ESTIMATED 50 TO 60 MPH WINDS. MN
            TRAINED SPOTTER. TIME ESTIMATED.

&&
Local storm report, Sep 19, 6:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 SSW CENTER JUNCTION   42.07N 91.11W
09/19/2013  E45.00 MPH       JONES              IA   TRAINED SPOTTER

0715 PM     HAIL             3 SSW CENTER JUNCTION   42.07N 91.11W
09/19/2013  M0.50 INCH       JONES              IA   TRAINED SPOTTER

&&
Local storm report, Sep 19, 6:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     CASCADE                 42.30N 91.01W
09/19/2013  E55 MPH          DUBUQUE            IA   PUBLIC

            ESTIMATED UP TO 55 MPH.

&&

BILLN

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
September 19, 6:25 PM CST
Where
Jo Daviess County, 0.86 mi SW of Warren
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.490, -89.990

The Fire Department reported that trees and power lines were down throughout the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476500.